There is not a scientifically proven toxic level of mitragynine, Review of CA Deaths

Kratom united

KRATOM UNITED
UnitedStatesKratomUnited@gmail.com
Amy Hendricks Forensic Pathology Technician

 

This document is a commentary on six deaths that occurred during 2014, 2015 and 2016 in San Diego, California. Kratom has been identified as cause of death in these cases.
Of concern is the varying mitragynine levels; many of which are substantially lower than the arbitrary level of .60 mg/L that is being considered toxic (ref. N. Carolina Office of Chief Medical Examiner Toxicology Index). Confirming the subjective nature of that number, in a paper published by Forensic Science International, dated December 2014 and titled “An Accidental Poisoning with Mitragyna” it is stated, ” Toxicity of mitragynine in humans is poorly defined, and no toxic or lethal ranges have been established. Kronstrand et al. [7] found mitragynine levels in nine cases that varied between 0.02 and 0.18 μg/g. Holler et al.[14] and Neerman et al. [15] found mitragynine concentrations of 0.39 mg/L and 0.60 mg/L in post-mortem blood samples”.
Additionally, it is important to consider the multiple substances, circumstances and medical conditions that may have been contributory in these deaths.

 

Keenan, Ryan Michael DOD 6.3.2016
30 year old business owner

Microscopic exam indicated presence of eosinophilic neurons. Did stroke activity contribute to his death? Report refers to this as hypoxic encephalopathy, but eosinophilic neurons are often found after an ischemic injury such as a stroke, also.

The levels of morphine and codeine are well below what are considered toxic levels and the alprazolam is at trace levels. However, of note is the level of citalopram at .47 mg/L which is well above the toxic range of .24 mg/L identified in Winek’s Drug and Chemical Blood Level Data.The mitragynine levels that are now being considered toxic are documented at .60 mg/L (ref. N. Carolina Office of Chief Medical Examiner Toxicology Index). Mr. Keenan’s blood levels are reported as only .13 mg/L.

The report states: “concentrations of morphine and codeine though generally not toxic alone would have additive central nervous system depressant effects in the presence of the high concentration of mitragynine.”
Mitragynine levels in this case are actually low relative to the “lethal level” of .60mg/L identified by the N. Carolina Office of the Chief Medical Examiner.

There were 3 bottles of dietary supplements found on scene. It would be helpful to know what they were. The three days of jumbled, incoherent texts that are referred to could be indicative of negative interaction between his prescribed SSRI and any number of supplements (thinking along the lines of serotonin syndrome, for example).

 

Durand, Matthew Lansing DOD 7.19.2015
30 year old security guard

This was an external exam only at the request of family.

Mitragynine levels are .50 mg/L. This is lower than the level of .60mg/L that is currently identified as lethal (ref. N. Carolina Office of Chief Medical Examiner Toxicology Index).
The concentration of other drugs are all lower than lethal ranges. There are several benzodiazepine derivatives present, and no hydrocodone present which he reportedly consumed per his friend, John Kerr’s statement.
It is odd that Mr. Kerr was also forthcoming regarding the use of heroin that evening, but either knew nothing about kratom consumption or, chose not to mention it.

Without an autopsy, it is impossible to assess the decedant’s overall health. Mr. Lansing had a history of drug and alcohol abuse that may have caused any number of conditions that could have contributed to his death.

 

Workman, Parker Douglas DOD 7.16.2015
45 year old dentist

Convulsive seizures of unknown etiology for at least three years prior to death At least one was febrile and one from tramadol. One to two months prior to death seizures had increased, with one episode requiring hospitalization. Although his wife claims he had no issues with alcohol or substance abuse, records from his doctor show previous Norco abuse and that seizures began approximately six months into sobriety.

Indicated are multiple medications for hypertension in addition to anti-seizure and insomnia medications. There were also assorted, unidentified capsules and tablets in the same location as these prescribed medications. In a backpack in the closet were more medication bottles in addition to capsules filled with a green substance and a plastic bag with a green colored, powdery substance.
I would be interested in knowing if those capsules were self made, or something purchased from a “local shop”.

Of interest in this case is the mitragynine level. Is it a naturally high number, or did the process of decomposition alter it? Additionally, it is important to note that the testing in this case was performed on liver tissue rather than blood due to the condition of the body. The process of decomposition makes it difficult to get blood or vitreous specimens, so liver tissue is all that was viable for testing.

Also of note is the impact of decomposition on the brain tissue. There may have been cerebral pathology to indicate that epilepsy contributed to his death.

 

Garruto, Christopher Russell DOD 4.23.2015
31 year old lab technician

It is noted in Mr. Garruto’s autopsy (among other “kratom deaths”), that his lungs were congested. It should be recognized that pleural space fluid collection is a common post mortem change. In the absence of infection, hemorrhage or thrombosis, it is not an atypical phenomenon. There is also eveidence of left ventricular hypertrophy. This, in addition to the edema in his lower extremities, could very well be signs of untreated hypertension.
While there is no evidence of an antemortem cardiac event associated with the condition, untreated hypertension is a detriment to the system as a whole.

The level of fentanyl in combination with the presence of benzodiazepines, in addition to the three or four 24 ounce beers the decedent was reported to have consumed, could very well have led to Mr. Garroto’s death without the presence of mitragynine.

 

Korman, Brandon Michael DOD 3.8.2015
22 year old chef

According to a study of fifty nine methadone overdose deaths the mean blood level was .28mg/L with a range of .06 – 3.1 mg/L (ref. Consultox Limited). Mr. Korman’s level was .61 mg/L. In addition his blood also contained trace amounts of alprazolam.

Although his mother stated her son told her he had quit using steroids three months prior to his death, his backpack contained three different types of steroids in addition to syringes. It is unclear why Mr. Korman still had steroids in his possession. Including them in the testing panel would have provided conclusive evidence as to the role they may have played in his demise.

The external exam indicated what appeared to be a new puncture mark on the left ventral forearm. This would be consistent with an intravenous site for injection of methadone, although the route of administration is not clear. It is possible the methadone was in the “pink liquid” reported to have been found in his car and that it was consumed orally. Was testing done on that liquid?

Although autopsy findings in the lungs reflect “frothy fluid and congestion”, the histology findings state that the condition of the lungs is “consistent with terminal aspiration” (i.e., not associated with mitragynine).

 

Martineau Jr., Dennis James DOD 5.27.14
27 year old chef

 

The level of diphenhydramine is an elevated number as a therapeutic dose(ref. Winek’s Drug and Chemical Blood-Level Data).
It is unclear what the direct cause of death was in Mr. Martineau’s case. However, it is a known that one should ideally avoid, or at least limit alcohol consumption while using them. To add diphenhydramine to the equation further complicates a sound determination. To place mitragynine at the forefront of the list of factors attributing to his death is not just. There are no medical studies that provide sufficient evidence that mitragynine causes death.

 

 

[7] R. Kronstrand, M. Roman, G. Thelander, A. Eriksson
Unintentional fatal intoxications with mitragynine and O-desmethyltramadol from the
herbal blend Krypton
J. Anal. Toxicol., 35 (2011), pp. 242-247

[14] J.M. Holler, S.P. Vorce, P.C. McDonough-Bender, J. Magluilo Jr., C.J. Solomon, B. Levine
A drug toxicity death involving propylhexedrine and mitragynine
J. Anal. Toxicol., 35 (2011), pp. 54-59

[15] M.F. Neerman, R.E. Frost, J. Deking
A drug fatality involving Kratom
J. Forensic Sci., 58 (Suppl. 1) (2013), pp. S278-S279

Share this:

Published by

Kratom United

Kratom United is a grass roots movement. We are the “Boots on the ground” to support our work you can donate https://www.youcaring.com/kellydevine-823152. Kratom United are proud supporters of Botanical Education Alliance you can support BEA here https://www.botanical-education.org/donate/

Leave a Comment